Colorado, 2022

Hail and Damaging Winds in Colorado, June 19, 2022

June 19, 2022 · NWS GJT · 5 events in 3 counties and zones

The presence of monsoon moisture paired with the passing of a trough aloft led to widespread showers and thunderstorms across western Colorado. Several storms produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The presence of monsoon moisture paired with the passing of a trough aloft led to widespread showers and thunderstorms across western Colorado. Several storms produced heavy rain. Additionally, severe thunderstorms produced large hail and strong winds in across some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 19, 11:02 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 19, 11:02 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1202 PM MDT Sun Jun 19 2022

.SHORT TERM...(Today through Monday)
Issued at 334 AM MDT Sun Jun 19 2022

Satellite imagery shows a very dry atmosphere to the west over the
Great Basin making it difficult to pinpoint features. That being
said, the high resolution models seem to have a handle on the
trough/low along the California-Nevada border tracking northeast.
The high to the southeast continues to push the deep monsoonal
moisture north into the region this morning with pwats around an
inch, slightly less than yesterday's forecast, but still well above
normal. The only thunderstorm from the overnight period is currently
over the Uintas moving north out of the area. Otherwise, mostly
stratiform rain and drizzle with a few embedded light showers is
over the area.

The trough tracking to the northwest of the region will pull the
very dry air to the west into the eastern Utah by noon today, and
will continue the eastward trek across the region, pushing the
moisture east of the Divide by this evening. Expect the stronger
storms today to form before noon in the San Juan Mountains and north
along the Colorado-Utah border. These storms will track east across
the region ahead of the dry line, moving out of the area by about
6PM except for a few showers in the eastern San Juans that will
linger until about midnight. The major concerns with the stronger
storms today are possible locally heavy rain on fire scars and
frequent lightning. We will be watching the storms develop and will
issue watches and warnings as needed. If you will be out today, be
alert to the forecast and take shelter if you hear thunder. Look for
dry conditions and sunny, mostly clear skies Monday with
temperatures a little below average and breezy west to southwest
winds mostly in the mountains of Colorado.

.LONG TERM...(Monday night through Saturday)
Issued at 334 AM MDT Sun Jun 19 2022

Dry conditions remain across the area as the stream of monsoonal
moisture gets shunted eastward thanks to an area of low pressure
passing us by the to north. It's not all bad news though because the
broad area of high pressure will remain over the central states
while a weak midlevel cutoff low hovers just off the California
coast. As the low pressure to our north keeps moving east, it will
flatten the ridge of high pressure and cause it to retrograde to our
west. These 2 features, the low to our west and high to our east,
will cause southerly flow to setup as early as Tuesday morning
allowing another surge of moisture to move into our area. The San
Juans will be the first to benefit from this surge as both the GFS,
and to a lesser extent the EC, highlight some rainfall over those
mountains and southern valleys. Some minor discrepancies pop up with
the location of this precip but the general gist is the same. More
rain is expected Wednesday as increased PWATs reach the I-70
corridor and weak impulses move across the region aiding in some
lift to get some convection going. Rinse and repeat Thursday though
rain will now reach as far north as the WY/CO border. This pattern
repeats itself each afternoon and evening through the weekend. As we
all know, the nature of these monsoonal surges will bring some
decent QPF amounts to some areas while others will see none at all.
Here's hoping we see more precip than not! The increased clouds and
precip will also keep daytime highs right around or just below

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1155 AM MDT Sun Jun 19 2022

Convection continues to fire over western Utah and northwest
Colorado around noon today. Expect showers and thunderstorms to
shift east this afternoon. Gusty winds up to 45kts with small hail
is possible near the stronger storms with ceilings below their
ILS approach criteria, at times, this afternoon. Storms will move
east of the area after 00Z with a few lingering showers east of
KTEX until 06Z.

&&

.FIRE WEATHER...
Issued at 334 AM MDT Sun Jun 19 2022

A quick transition from a wet air mass to a dry air mass will
occur by noon today across Eastern Utah with drier conditions
pushing into Western Colorado by this evening. Look for the
relative humidity values to fall below 15 percent across much of
eastern Utah. Strengthening winds aloft will mix down to the
surface by midday with gusty southwest winds up to 40 mph
expected. Because fuels are in critical statues, along with rapid
drying and gusty conditions prevalent, a Red Flag Warning is in
effect for most of our Eastern Utah fire weather zones.

Winds relax a bit on Monday, although dry conditions will remain
in place, so will continue to monitor conditions out there.
Moisture does work back into the region by Tuesday with daily

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ487-490-491.

&&

SHORT TERM...DB
LONG TERM...TGR
AVIATION...MPM
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 19, 3:25 AM MST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
425 AM MDT Sun Jun 19 2022

COZ001>014-017>023-UTZ022>025-027>029-201030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
425 AM MDT Sun Jun 19 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue today with some small
hail, brief heavy downpours, and gusty outflow winds all
possible. The biggest threat from heavy rainfall will be recent
burn scars, dry washes, slot canyons, and flood prone streams.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry conditions will move in Monday, but showers and thunderstorms
looks possible each afternoon mostly in the mountains beginning
Tuesday and lasting for the foreseeable future.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 19, 11:01 AM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1201 PM MDT Sun Jun 19 2022

COZ021-UTZ022-028-191830-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
Southeast Utah UT-
1201 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of southwestern
Dolores, northwestern Montezuma and east central San Juan Counties
through 1230 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Montezuma Creek, or 23 miles southeast of
Blanding, moving northeast at 45 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Dolores, northwestern Montezuma and east central San Juan Counties,
including the following locations... Cahone and Hovenweep National
Monument.

This includes U.S. Highway 491 in Colorado between mile markers 46
and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3730 10916 3739 10932 3780 10904 3762 10870
TIME...MOT...LOC 1801Z 222DEG 39KT 3741 10916

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Stearns
Special weather statement, Jun 19, 11:32 AM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1232 PM MDT Sun Jun 19 2022

COZ019>021-UTZ022-028-191900-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
Southeast Utah UT-
1232 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of northwestern Dolores
and west central San Miguel Counties through 100 PM MDT...

At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Dove Creek, or 24 miles southeast of Monticello,
moving northeast at 45 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dove Creek around 1245 PM MDT.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 53 and 69.
 Colorado 141 between mile markers 1 and 12, and between mile markers
22 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3754 10897 3764 10917 3806 10886 3790 10853
TIME...MOT...LOC 1831Z 214DEG 37KT 3765 10898

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Stearns
Local storm report, Jun 19, 11:49 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1249 PM MDT SUN JUN 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     NON-TSTM WND GST 16 WSW GREYSTONE        40.51N 108.93W
06/19/2022  M54 MPH          MOFFAT             CO   MESONET

            MESONET STATION SURC2 DINOSAUR NM 19N.

&&

TGJT
Special weather statement, Jun 19, 11:50 AM MST, 55 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1250 PM MDT Sun Jun 19 2022

COZ017-020-UTZ028-191915-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
1250 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of southwestern
Montrose and northeastern San Juan Counties through 115 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Slick Rock, or 15 miles southeast of La Sal, moving
north at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  La Sal around 105 PM MDT.

This includes the following highways...
 Colorado 90 between mile markers 1 and 15.
 Colorado 141 between mile markers 83 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3796 10911 3802 10924 3850 10919 3850 10875
TIME...MOT...LOC 1849Z 193DEG 53KT 3810 10914

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Stearns
Special weather statement, Jun 19, 11:53 AM MST, 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1253 PM MDT Sun Jun 19 2022

COZ021-191930-
Four Corners/Upper Dolores River CO-
1253 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of southwestern
Montezuma County through 130 PM MDT...

At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Shiprock, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Montezuma County, including the following locations... Towaoc.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 1 and 6.
 U.S. Highway 160 in Colorado between mile markers 10 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3725 10884 3716 10851 3700 10869 3700 10890
TIME...MOT...LOC 1853Z 205DEG 16KT 3699 10881

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Stearns
Special weather statement, Jun 19, 12:06 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
106 PM MDT Sun Jun 19 2022

COZ019>021-191930-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-
106 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of northwestern
Dolores, northwestern San Miguel and southwestern Montrose Counties
through 130 PM MDT...

At 105 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Dove Creek, or 26 miles east of Monticello, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Dolores, northwestern San Miguel and southwestern Montrose Counties.

This includes the following highways...
 Colorado 90 between mile markers 27 and 32.
 Colorado 141 between mile markers 2 and 6, and between mile markers
26 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3775 10885 3782 10897 3826 10870 3811 10840
TIME...MOT...LOC 1905Z 214DEG 37KT 3787 10884

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Stearns

The radar

The Grand Junction radar (KGJX), 208 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montezuma

When
June 19, 12:45 PM MST
Where
Montezuma County, 3.5 mi N of Mesa Verde Natl Park
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.200, -108.490

Wind gusts around 60 mph were estimated by the Cooperative Observer in Mesa Verde National Park.

Hail, Montezuma

When
June 19, 12:50 PM MST to 1:10 PM MST
Where
Montezuma County, 4.18 mi N of Mesa Verde Natl Park
Measured
1 in hail
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.210, -108.490

Hail measured to be the size of quarters accumulated on the road in Mesa Verde National Park. The accumulation was estimated to be 6 inches deep. The hail dimpled at least two vehicles.

Thunderstorm Wind, Rio Blanco

When
June 19, 1:25 PM MST
Where
Rio Blanco County, 0.87 mi SW of Meeker Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.040, -107.890

A peak wind gust of 64 MPH was measured by the automated weather station at the Meeker Coulter Field Airport.

Hail, La Plata

When
June 19, 2:00 PM MST
Where
La Plata County, 1.65 mi W of Bayfield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.220, -107.630

Golf ball sized-hail accumulated 2 miles west-southwest of Bayfield. The accumulation was estimated to be 1.5 inches deep.

Hail, La Plata

When
June 19, 2:32 PM MST
Where
La Plata County, 0.69 mi N of Oxford
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.180, -107.720

Hail estimated to be the size of golf balls was reported in Oxford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025841, 1025842, 1025843, 1025844, 1025845.